jump to navigation

Researchers warn of dangerous drug reactions January 18, 2011

Posted by Dreamhealer in Big Pharma.
trackback

Tens of thousands of Canadians are being exposed to a potentially dangerous drug mix involving two of the most widely prescribed drugs in Canada — a drug interaction that can cause plummeting blood pressure, or shock, researchers are warning.

Combining calcium-channel blockers — drugs used to treat high blood pressure and angina — with two commonly used antibiotics can increase the risk of abnormally low blood pressure up to sixfold, according to a study published Monday in Canada’s top medical journal.

The antibiotics — erythromycin and clarithromycin — belong to the drug class known as macrolide antibiotics, the most widely used antibiotics on the market. An estimated 2.9 million prescriptions for erythromycin and clarithromycin were filled by Canadian retail drug stores in 2009, according to prescription drug-tracking firm IMS Brogan.

Calcium-channel blockers, meanwhile, are among the top selling drugs in Canada. Nearly 16 million prescriptions for the drugs were dispensed in 2009. They are the ninth most commonly prescribed drug class in the U.S., with almost 90 million prescriptions filled in 2008.

Read more: http://www.vancouversun.com/health/Researchers+warn+dangerous+drug+reactions/4123891/story.html#ixzz1BPDHYNhi

Comments»

No comments yet — be the first.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: